Alert archive / Iowa / Flash Flood Warnings in 2013
Flash Flood Warning 43, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jun 22, 2013, 2:40 AM CDT for Emmet County, Kossuth County, Palo Alto County, Iowa. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2013, 2:40 AM CDT (07:40 UTC)
- Expired
- Jun 22, 2013, 8:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Emmet County, IA, Kossuth County, IA, Palo Alto County, IA
The radar
The Sioux Falls radar (KFSD), 176 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 2:45 AM CDT | HEAVY RAIN 1 | Ringsted, IA | 1 INCH OF RAIN IN 30 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 971 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
457
WGUS53 KDMX 220740
FFWDMX
IAC063-109-147-221330-
/O.NEW.KDMX.FF.W.0043.130622T0740Z-130622T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
240 AM CDT SAT JUN 22 2013
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EMMET COUNTY IN NORTHWEST IOWA...
KOSSUTH COUNTY IN NORTH CENTRAL IOWA...
NORTHERN PALO ALTO COUNTY IN NORTHWEST IOWA...
* UNTIL 830 AM CDT
* AT 239 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. SOME OF THESE STORMS ARE PRODUCING EXTREMELY HIGH
RAINFALL RATES WHICH MAY LEAD TO RAPID LOCALIZED FLOODING. IN
ADDITION...THESE STORMS ARE CAPABLE OF PRODUCING RAINFALL OF 2 TO
3 INCHES PER HOUR.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ALGONA...ESTHERVILLE...BANCROFT AND EMMETSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
&&
LAT...LON 4350 9477 4350 9397 4291 9397 4291 9444
4303 9444 4317 9492 4350 9493 4350 9491
4350 9478
$$
ZOGG2 follow-up statements
816
WGUS73 KDMX 221030
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
530 AM CDT SAT JUN 22 2013
IAC063-109-147-221330-
/O.CON.KDMX.FF.W.0043.000000T0000Z-130622T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PALO ALTO IA-KOSSUTH IA-EMMET IA-
530 AM CDT SAT JUN 22 2013
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EMMET...KOSSUTH AND
NORTHERN PALO ALTO COUNTIES UNTIL 830 AM CDT...
AT 529 AM CDT...THE RAIN HAD ENDED ACROSS THE REGION BUT ADDITIONAL
THUNDERSTORMS MAY YET OCCUR LATER THIS MORNING BETWEEN 7 AND 10 AM.
IF THIS HAPPENS ADDITIONAL FLOODING WOULD BE POSSIBLE.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
ALGONA...ESTHERVILLE...BANCROFT AND EMMETSBURG.
SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
ALGONA...ESTHERVILLE...BANCROFT AND EMMETSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE ALSO SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.
&&
LAT...LON 4350 9477 4350 9397 4291 9397 4291 9444
4303 9444 4317 9492 4350 9493 4350 9491
4350 9478
$$
VACHALEK657
WGUS73 KDMX 221324
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
824 AM CDT SAT JUN 22 2013
IAC063-109-147-221339-
/O.EXP.KDMX.FF.W.0043.000000T0000Z-130622T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PALO ALTO IA-KOSSUTH IA-EMMET IA-
824 AM CDT SAT JUN 22 2013
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EMMET...KOSSUTH AND
NORTHERN PALO ALTO COUNTIES WILL BE ALLOWED TO EXPIRE AT 830 AM
CDT...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4350 9477 4350 9397 4291 9397 4291 9444
4303 9444 4317 9492 4350 9493 4350 9491
4350 9478
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 12:14 AM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jun 22, 12:14 AM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1214 AM CDT SAT JUN 22 2013 .SHORT TERM.../TONIGHT /... ISSUED AT 407 PM CDT FRI JUN 21 2013 FORECAST FOR TONIGHT IS DOMINATED BY POTENTIAL FOR THUNDERSTORMS AND ASSOCIATED EFFECTS. CURRENTLY A COMPLEX OF THUNDERSTORMS IS DEVELOPING ACROSS EASTERN SOUTH DAKOTA AND MOVING STEADILY EASTWARD. MOST SHORT TERM MODELS HAVE HANDLED CONVECTION POORLY TODAY AND ARE DIFFICULT TO TRUST FOR TONIGHT. HOWEVER...CONCEPTUAL MODELS WOULD DICTATE THAT WITH A FLATTENING MID LEVEL RIDGE OVERHEAD AND A CORRIDOR OF INSTABILITY LEADING EAST SOUTHEAST FROM THE STORM COMPLEX...IT SHOULD CONTINUE TO MOVE EASTWARD ACROSS SOUTHERN MINNESOTA EARLY TONIGHT AND ALSO BEGIN TO SAG SOUTHWARD WITH TIME. IT SHOULD ALSO LEAVE BEHIND A ROUGHLY EAST WEST OUTFLOW BOUNDARY SOMEWHERE NEAR THE IA/MN BORDER...WHICH WILL LIKELY CONTINUE TO CREEP SOUTHWARD AND PROVIDE A FOCUS MECHANISM FOR CONTINUING THUNDERSTORM DEVELOPMENT ACROSS NORTHERN IOWA LATER TONIGHT AS THE NOCTURNAL LLJ KICKS IN. GIVEN AMPLE INSTABILITY AND MOISTURE...SEVERE WEATHER AND HEAVY RAIN WILL CERTAINLY BE POSSIBLE IN THIS AREA. HAVE ORIENTED AND TRENDED POPS ACCORDINGLY AND WILL ALSO ISSUE A FLASH FLOOD WATCH NORTH OF HIGHWAY 20 WHERE HEAVY RAIN IS MOST LIKELY. AT THIS TIME IT DOES NOT APPEAR THAT THUNDERSTORMS WILL BE ABLE TO GET MUCH FURTHER SOUTH THAN THAT...AND THEY MAY NOT EVEN BE ABLE TO GET INTO IOWA MUCH AT ALL...BUT THERE IS CONSIDERABLE UNCERTAINTY REGARDING THE SOUTHWARD EXTENT AND THIS WILL NEED TO BE CLOSELY MONITORED TONIGHT. .LONG TERM.../SATURDAY THROUGH FRIDAY/... ISSUED AT 407 PM CDT FRI JUN 21 2013 GENERAL LOGISTICS OF THE FORECAST REMAIN UNCHANGED OVER THE PAST FEW DAYS. PRIMARY QUESTION FOR CONVECTION ON SATURDAY IS POTENTIAL FOR OUTFLOW TO DROP SOUTH INTO IOWA AGAIN OVERNIGHT INTO SATURDAY MORNING AND KEEP THE POTENTIAL FOR CONVECTION AS FAR SOUTH AS CENTRAL IOWA. MID LEVEL TEMPERATURES ARE A BIT COOLER ESPECIALLY EARLY SATURDAY WHICH WOULD LEAVE LESS INHIBITION ACROSS THE CENTRAL AND NORTH. PRIMARY FOCUS SHOULD BE OVER THE NORTH EARLY AND AGAIN LATE IN THE DAY AND OVERNIGHT WITH THE SHORT WAVE TRAINING CONTINUING TO PASS THROUGH NORTHWEST IOWA. THE INSTABILITY AXIS SHIFTS FURTHER SOUTHEAST INTO CENTRAL IOWA LATE SUNDAY INTO SUNDAY NIGHT AS A LARGE CHUNK THE PACIFIC NORTHWEST UPPER LOW ROTATES NORTHEAST INTO SOUTHERN CANADA. IN ADDITION TO A SEVERE WEATHER THREAT...THE POTENTIAL FOR HEAVY RAIN INCREASES ESPECIALLY SUNDAY NIGHT AS MOISTURE TRANSPORT INCREASES ALONG WITH DEEP WARM CLOUD DEPTHS WITH PWAT VALUES NEARING 1.75 INCHES. 850-300 MB FLOW WOULD SUGGEST THE POTENTIAL FOR TRAINING STORMS ACROSS THE REGION. THE SEVERE WEATHER THREAT WOULD BE MAINLY HAIL AND DAMAGING WINDS. WARM AND HUMID SATURDAY WITH A FEW LOCATIONS HAVING HEAT INDEX VALUES APPROACHING 100 ASSUMING CONVECTIVE DEBRIS DOES NOT PERSIST. GOOD OVERALL CONFIDENCE GOING INTO NEXT WEEK WITH 500 MB HEIGHTS INCREASING EARLY IN THE PERIOD BEFORE STRONG RIDGING DEVELOPS OVER THE INTER MOUNTAIN WEST MID TO LATE NEXT WEEK. THIS WILL ALLOW AN UPPER LOW TO DROP INTO THE WESTERN GREAT LAKES AND SLIGHT COOLER AND LESS HUMID AIR TO DROP INTO IOWA WITH NORTHWEST FLOW. THUNDERSTORM POTENTIAL WOULD BE WITH SHORT WAVE TIMING EARLY THEN THE BOUNDARY LATER IN THE PERIOD. AS MENTIONED PREVIOUSLY THOUGH...THE PRIMARY FOCUS WITH THE FORECAST IS THROUGH THE WEEKEND. && .AVIATION...22/06Z ISSUED AT 1209 AM CDT SAT JUN 22 2013 MAIN CONCERNS WILL BE CONVECTION OVERNIGHT AND WINDS ON SATURDAY. FOR NOW...HAVE CONTINUED CHANCES FOR THUNDERSTORMS OVER THE NORTH BOTH AROUND 09Z THROUGH 14Z AND AT KMCW TWO PERIODS OF STORMS POSSIBLE FROM 06 TO 08Z AND AGAIN FROM ABOUT 10 TO 14Z. KALO WILL HAVE SIMILAR CONDITIONS IF THE STORMS ORGANIZE AND OUTFLOW TO THE SOUTH AS ANTICIPATED. KFOD IS STILL IN QUESTION AND IF THE CAP HOLDS OVER THE CENTRAL AND SOUTHERN AREAS...KDSM AND KOTM SHOULD REMAIN RELATIVELY QUIET THROUGH THE PERIOD. WINDS ARE THE NEXT CHALLENGE AND LIKE TODAY WILL BE STRONG FROM THE SOUTH ON SATURDAY WITH GUSTS FROM 24 TO 30KTS ACROSS THE REGION. LOW CONFIDENCE BUT THUNDERSTORMS MAY AGAIN DEVELOP LATE DAY NORTH CLOSER TO THE BOUNDARY. WILL ADDRESS THAT IN THE 12Z PACKAGE. /REV && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 9 AM CDT THIS MORNING FOR BREMER-BUTLER- CERRO GORDO-EMMET-FRANKLIN-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO- WINNEBAGO-WORTH-WRIGHT. && SHORT TERM...LEE LONG TERM...DONAVON AVIATION...REV
Hazardous weather outlook, Jun 21, 4:33 PM CDT, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 433 PM CDT FRI JUN 21 2013 IAZ023-033>039-044>050-057>062-070>075-081>086-092>097-222145- POCAHONTAS-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 433 PM CDT FRI JUN 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE ALONG AND NORTH OF HIGHWAY 30 LATE TONIGHT. A FEW SEVERE STORMS WITH QUARTER SIZED HAIL AND 60 MPH MAY OCCUR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE CHANCES FOR THUNDERSTORMS AT TIMES FROM SUNDAY THROUGH WEDNESDAY. THUNDERSTORMS MAY BE SEVERE SUNDAY AND SUNDAY NIGHT WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT ALONG WITH THE THREAT FOR HEAVY RAIN. IT IS TOO EARLY TO DETERMINE THE THREAT FOR SEVERE WEATHER FOR THE REMAINDER OF THE PERIOD AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED SUNDAY AND SUNDAY NIGHT. IAZ004>007-015>017-024>028-222145- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-HUMBOLDT- WRIGHT-FRANKLIN-BUTLER-BREMER- 433 PM CDT FRI JUN 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. SEVERE WEATHER IS POSSIBLE WITH QUARTER SIZED HAIL AND 70 MPH WINDS POSSIBLE. IN ADDITION...HEAVY RAINFALL MAY OCCUR. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE CHANCES FOR THUNDERSTORMS AT TIMES FROM SUNDAY THROUGH WEDNESDAY. THUNDERSTORMS MAY BE SEVERE SUNDAY AND SUNDAY NIGHT WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT ALONG WITH THE THREAT FOR HEAVY RAIN. IT IS TOO EARLY TO DETERMINE THE THREAT FOR SEVERE WEATHER FOR THE REMAINDER OF THE PERIOD AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AT TIMES THROUGH SUNDAY NIGHT.
In the hours before
Special weather statement, Jun 22, 12:46 AM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1246 AM CDT SAT JUN 22 2013 IAZ004-005-015-220745- EMMET-KOSSUTH-PALO ALTO- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG 1246 AM CDT SAT JUN 22 2013 ...STRONG OUTFLOW BOUNDARY WINDS OVER NORTHERN IOWA... STRONG THUNDERSTORM OUTFLOW WINDS FROM THUNDERSTORMS OVER MINNESOTA HAVE MADE IT INTO NORTHERN IOWA. EXPECT STRONG WINDS TO CAUSE MINOR TREE DAMAGE AND LAST FOR THE NEXT 15 TO 30 MPH. OTHER GUSTY WINDS ARE POSSIBLE AND THE POTENTIAL FOR STRONG THUNDERSTORMS OVER NORTHERN IOWA WILL CONTINUE THROUGH THE NIGHT. REV
Local storm report, Jun 22, 12:47 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1247 AM CDT SAT JUN 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 AM TSTM WND GST ESTHERVILLE 43.40N 94.83W
06/22/2013 M50 MPH EMMET IA ASOS
OUTFLOW WIND GUST FROM THUNDERSTORMS IN SOUTHERN
MINNESOTA.
&&
RVACHALESpecial weather statement, Jun 22, 12:51 AM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1251 AM CDT SAT JUN 22 2013 IAZ004-005-015-220800- EMMET-KOSSUTH-PALO ALTO- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG 1251 AM CDT SAT JUN 22 2013 ...STRONG OUTFLOW BOUNDARY WINDS OVER NORTHERN IOWA... STRONG THUNDERSTORM OUTFLOW WINDS FROM THUNDERSTORMS OVER MINNESOTA HAVE MADE IT INTO NORTHERN IOWA. EXPECT STRONG WINDS OF 50 MPH OR HIGHER TO CAUSE MINOR TREE DAMAGE AND LAST FOR THE NEXT 15 TO 30 MINUTES. OTHER GUSTY WINDS ARE POSSIBLE AND THE POTENTIAL FOR STRONG THUNDERSTORMS OVER NORTHERN IOWA WILL CONTINUE THROUGH THE NIGHT. REV
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 1:15 AM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago, Worth | 60 min |
| Jun 22, 1:33 PM CDT | River Flood Warning | DMX | Emmet | 41 hr |
Nearby
Flash Flood Warnings in Iowa, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.